Format

Send to

Choose Destination
Int J Clin Pharm. 2014 Aug;36(4):679-83. doi: 10.1007/s11096-014-9969-y. Epub 2014 Jul 2.

Systematic review of severe acute liver injury caused by terbinafine.

Author information

1
Jinan City Hospital for Skin Diseases Prevention and Treatment, Jinan, 250001, China.

Abstract

BACKGROUND:

Terbinafine is an effective antimicrobial agent against dermatophytes, cryptococcus and other fungi. It is the preferred drug to treat onychomycosis. However, severe acute hepatitis from oral terbinafine administration has been recently reported.

AIM:

To describe a representative case, and review the literature regarding the best evidence on treatment and prognosis of severe acute hepatitis caused by oral terbinafine.

METHODS:

The literature was searched for publications on severe hepatitis caused by terbinafine using MEDLINE, China Biology Medicine Disc, and the VIP Medical Information Resource System. Related references were searched manually.

RESULTS:

Seventeen English and three Chinese references of case reports were included after eliminating duplicate publications. No randomized control studies were found. Liver enzyme levels were found to have been increased significantly. Abdominal ultrasound demonstrated cholestasis.

CONCLUSIONS:

Severe acute liver injury is a known, but unusual complication of terbinafine exposure. The prognosis is often good with appropriate treatment. Liver function assessment before treatment and periodic monitoring 4-6 weeks after initiation of treatment is recommended.

PMID:
24986266
DOI:
10.1007/s11096-014-9969-y
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center